Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Jackson, KY

May 6, 2001Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 6, 2001, 6:06 PM EDT for Harlan County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 6:06 PM EDT (22:06 UTC)
Expired
May 6, 2001, 7:00 PM EDT
In force
54 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 062214
FFWJKL
KYC095-070400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARLAN COUNTY

* UNTIL MIDNIGHT EDT

* AT 559 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY 
RAINS OF 1 TO 2 INCHES FELL BETWEEN 5 PM EDT AND 6 PM EDT ALONG A 
LINE FROM PUTNEY IN CENTRAL HARLAN TO LYNCH IN FAR EASTERN HARLAN.

* THE THUNDERSTORMS THAT CAUSED THE HEAVY RAINS WILL PERSIST AT 
LEAST THROUGH 7 PM EDT WITH AN ADDITIONAL INCH OR MORE OF RAIN 
LIKELY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
WILL ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3691 8345 3672 8346 3692 8286 3704 8305

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 1:30 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 6, 1:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT SUN MAY 6 2001

FCST PROBLEMS CONTINUE TO STEM AROUND POPS AND TO SOME EXTENT TEMPS.

MODELS ARE STILL FORECASTING THE STRONG UPPER RIDGE TO SLOWLY MOVE
EAST ALLOWING TROFFY AND UNSETTLED WX TO MOVE IN FOR THE NEXT
SEVERAL DAYS.

UPPER AIR CHARTS FROM THIS MORNING SHOWING THAT THE RIDGE IS HANGING
PRETTY TUFF ALTHOUGH AMPLIFYING MORE TO THE N/NE. SFC CHART SHOWS
COLD/WARM FRNT MORE OR LESS BISECTING KY FROM NW-SE. FRONT DOES NOT
APPEAR TO BE MOVING MUCH AT THIS TIME AND DONT THINK IT WILL FOR A
LITTLE WHILE. SAT PICS SHOWING SKIES TO BE A LITTLE MORE CLEAR THAN
EXPECTED AND SFC TEMPS HAVE WARMED QUICKLY. HOWEVER THE LAST FEW IR
FRAMES SHOWING THE CI TOPS COOLING AND THICKENING A BIT.

THE ETA MODELS CONTINUE TO HIT THE POPS HARD TONIGHT AND NOW THE NGM
HAS JUMPED ON THE BAND WAGON. THE MODELS ALSO GENERATE SIGNIFICANT
DIV ALOFT AND STRONG OMEGAS. HOWEVER...BASED ON WHAT HAS BEEN
HAPPENING THE PAST FEW DAYS...I AM GROWING INCREASINGLY SKEPTICAL
AND FEEL THAT THE ETA'S/NGM ARE OVERDONE AT LEAST FOR TONIGHT. THE
AVN HAS BEEN MORE CONSISTENT OF LATE AND THINK THAT MAY BE THE SAFER
ROUTE TO GO OR A BLEND OF THE MODELS BUT LEANING MORE TOWARD THE
AVN. AT THIS TIME I AM PLANNING ON GOING BELOW MOS POPS TONIGHT AND
WILL TRIM BACK POPS TOMORROW ALSO. NOT SURE JUST YET HOW MUCH I PLAN
ON TRIMMING BUT WILL GO UNDER A LITTLE AT LEAST. THE BETTER
PLACEMENT OF HIGHER POPS TONIGHT APPEARS TO BE OVER CENTRAL AND W KY
AND NOT IN THE EAST. THE BEST CHANCE FOR A GOOD SOAKING TYPE RAIN
APPEARS TO BE ON TUESDAY AND TUE EVENING AS THE FRONT SLOWLY MOVES
ACROSS THE STATE.

BOTH AVN/NGM MOS TEMPS APPEAR TO BE TOO COOL TOMORROW AND PLAN ON
BUMPING UP TEMPS A GOOD CAT. CANT SEE IT BEING THAT COOL UNLESS WE
STAYED SOCKED IN WITH LOW CLOUDS AND IT RAINED ALL DAY LONG. TEMPS
OVER AR/MO ARE CLIMBING BACK INTO THE LOW 70S AND THEY HAVE BEEN
UNDER THE CLOUDS THROUGH THE MORNING. THINKING THAT MID 70S MAY BE
THE BETTER ROUTE FOR NOW. PLAN ON RUNNING WITH CHC POPS TOMORROW AND
TOMORROW NIGHT. THEN WILL GO WITH CAT POPS TUE AND LIKELY TUE NIGHT.

FOR THE EXTENDED...WILL DEVIATE A LITTLE FROM THE PREV FCST PACKAGE.
WILL KEEP A CHANCE FOR SOME AM SHOWERS ON WED...THEN GO DRY FOR THU
AS RIDGING ON THE SFC AND WEAK RIDGE ALOFT BUILDS INTO THE AREA.
UPPER FLOW EXPECTED TO BECOME MORE ZONAL AND FASTER WITH TIME THOUGH
AND THE NEXT SYSTEM DROPS DOWN FROM THE UPPER MIDWEST FAIRLY
QUICKLY. WILL GO WITH CHC TSRA/SHRA FRI. WILL KEEP SAT AND SUN DRY
FOR NOW ALTHOUGH SOME LINGERING SHRA ACTIVITY MAY BE IN THE AREA
SAT.

AS VSTATED ABOVE I PLAN ON GOING UNDER MOS POPS FOR THE FIRST 2
PERIODS. ALSO PLAN ON GOING ABOVE GUID TEMPS TOMORROW.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION WELCOME.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:18 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley42 min
May 6, 5:58 PM EDTSevere Thunderstorm WarningJKLClay, Knox47 min
May 6, 6:55 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin50 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.